Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Pittsburgh, PA

June 19, 2019Wetzel County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 19, 2019, 7:04 PM EDT for Wetzel County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 7:04 PM EDT (23:04 UTC)
Expired
Jun 19, 2019, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:18 PM EDTFLASH FLOOD1 Se Minnie, WVTREE DOWN WITH HIGH WATER ON SR 20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS51 KPBZ 192304
FFWPBZ
WVC103-200200-
/O.NEW.KPBZ.FF.W.0021.190619T2304Z-190620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
704 PM EDT Wed Jun 19 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Western Wetzel County in northern West Virginia...

* Until 1000 PM EDT.

* At 703 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 3/4 inch.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Pine Grove...                     Porters Falls...
  Reader...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3951 8074 3953 8076 3954 8078 3955 8079
      3956 8081 3955 8082 3958 8083 3958 8085
      3966 8077 3959 8064 3949 8073

$$

Kramar
2 follow-up statements
706 
WGUS71 KPBZ 192329
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
729 PM EDT Wed Jun 19 2019

WVC103-200200-
/O.CON.KPBZ.FF.W.0021.000000T0000Z-190620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
729 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WETZEL COUNTY...

At 729 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Pine Grove...                     Porters Falls...
Reader...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3951 8074 3953 8076 3954 8078 3955 8079
      3956 8081 3955 8082 3958 8083 3958 8085
      3966 8077 3959 8064 3949 8073

$$

Kramar
187 
WGUS71 KPBZ 200032
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
832 PM EDT Wed Jun 19 2019

WVC103-200200-
/O.CON.KPBZ.FF.W.0021.000000T0000Z-190620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wetzel WV-
832 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WETZEL COUNTY...

At 830 PM EDT, radar indicated heavy rain poised to move into the 
warned area. Up to two inches of rain has fallen from prior storms, 
and the additional rain will worsen any ongoing flash flooding.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Pine Grove...                     Porters Falls...
Reader...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3951 8074 3953 8076 3954 8078 3955 8079
      3956 8081 3955 8082 3958 8083 3958 8085
      3966 8077 3959 8064 3949 8073

$$

Kramar

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:50 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 3:50 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
350 PM EDT Wed Jun 19 2019

.SYNOPSIS...
Showers and thunderstorms...some with heavy rain...will continue
through Thursday until the passage of a cold front. Dry and more
comfortable conditions are expected Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Flash flooding and flooding will remain a concern through the period
given the saturated soils, an ideal setup for training storms, and
efficient rainfall production associated observed high PWATs and
deeper warm cloud depths.

While instability is sufficient to support high rain rates in the
current setup...it should remain low enough to where the severe
weather threat is low...as most updrafts should not be strong enough
for any significant icy cores to make it up into the influx drier air
around 20kft. The flash flood watch for the majority of the forecast
area continues until 8pm Thursday.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Showers and thunderstorms and a continued flash flood threat will
persist Thursday until cold frontal passage Thursday night. There is
a slightly higher risk of severe weather based of latest guidance,
however, marginal instability will be the limiting factor similar to
today.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Cooler and finally drier weather is expected Friday following the
cold frontal passage. A ridge will build eastward across the Great
Lakes region through the weekend, though guidance continues to
suggest some convection for parts of the area on Saturday and Sunday.

Rain will return areawide on Monday as the ridge shifts east and yet
another series of disturbances impact the region.

Temperatures will increase to near average under the ridge this
weekend, with slightly above average temperatures to start the work
week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Scattered showers will continue through the afternoon hours. Still
unsure as to just how far north thunderstorms will manage to occur.
For now have kept a VCTS mention in TAFs from Pittsburgh to the
south. While there will be a slight lull in precipitation after
midnight, widespread showers will move in from the west with
approaching low pressure. Widespread showers should continue through
Thursday. As has been the case the last several days, ceilings will
drop after midnight and reach their lowest point around sunrise, with
IFR/MVFR expected at all terminals before rebounding to MVFR by mid-
day.

.Outlook...
Periodic restrictions are possible through Friday as a frontal zone
sags over the region and interacts with crossing disturbances to
produce frequent showers and storms. Friday and Saturday should be
lacking in restrictions, but another low pressure system will
approach the region Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Thursday evening for MDZ001.
OH...Flash Flood Watch through Thursday evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Flash Flood Watch through Thursday evening for PAZ013>016-020>023-
     029-031-073>076.
WV...Flash Flood Watch through Thursday evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Jun 19, 3:40 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
340 AM EDT Wed Jun 19 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-200745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
340 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A series of disturbances will bring increased coverage of showers
and thunderstorms today and tonight. As a result of saturated ground
from recent rainfall, these storms will be capable of producing
heavy rain that could cause flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A series of disturbances will bring increased coverage of showers
and thunderstorms through Thursday. As a result of saturated ground
from recent rainfall, these storms will be capable of producing heavy
rain that could cause flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-200745-
Mercer-Venango-Forest-
340 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 3:11 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      1 ENE SNOWDEN           40.28N  79.95W
06/19/2019                   ALLEGHENY          PA   EMERGENCY MNGR

            REPORT OF 1 FOOT OF WATER RUNNING FROM PETERS CREEK
            ENTERING GILL HALL RD AND SR51.

&&

EVENT NUMBER PBZ1902312

JD
Local storm report, Jun 19, 3:20 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      1 SSE WHITE OAK         40.33N  79.80W
06/19/2019                   ALLEGHENY          PA   EMERGENCY MNGR

            3 FEET OF WATER AND DEBRIS ON ROADWAY... LINCOLN WAY

&&

EVENT NUMBER PBZ1902313

JD
Local storm report, Jun 19, 3:31 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      1 NE WHITE OAK          40.35N  79.79W
06/19/2019                   ALLEGHENY          PA   EMERGENCY MNGR

            JACKS RUN RD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER PBZ1902314

JD
Local storm report, Jun 19, 5:53 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      ELLWOOD CITY            40.86N  80.29W
06/19/2019                   LAWRENCE           PA   EMERGENCY MNGR

            MAJOR FLOODING ON 5TH STREET FROM BEAVER AVE TO LOCUST
            WAY.

&&

EVENT NUMBER PBZ1902315

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:09 PM EDTAreal Flood AdvisoryPBZHancock40 min
Jun 18, 11:48 PM EDTFlash Flood WarningPBZHancock3 hr
Jun 19, 6:49 AM EDTRiver Flood WarningPBZPreston12 days
Jun 19, 7:34 PM EDTAreal Flood AdvisoryPBZWetzel3 hr
Jun 19, 7:44 PM EDTFlash Flood WarningPBZWetzel6 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.